April 1997

Acquired Trichomegaly Associated With Acquired Immunodeficiency Syndrome

Author Affiliations

Seattle, Wash

Arch Ophthalmol. 1997;115(4):557-558. doi:10.1001/archopht.1997.01100150559025

Trichomegaly (hypertrichosis of the eyelashes) is associated with congenital syndromes, numerous medications, and systemic disease including immunodeficient states. Trichomegaly associated with acquired immunodeficiency syndrome (AIDS) has been reported in the recent nonophthalmologic literature.1-3 We report a case documented during an ophthalmologic examination.

Report of a Case.  A 24-year-old, black, bisexual man's condition was diagnosed as being positive for the human immunodeficiency virus (HIV) in 1990. Treatment with zidovudine was started in August 1993 but was stopped after 1 week because it caused the patient to vomit. The patient continued receiving zalcitabine from August 1993 until November 1995, when this treatment was discontinued because of peripheral neuropathy. Treatment with zidovudine was restarted at a 100-mg dose. Bactrim was the only other medicine being taken. His CD4+ lymphocyte count was 0 for 1 year prior to presentation. An HIV-1 titer in November 1995 revealed that HIV-1 RNA copies were greater than

First Page Preview View Large
First page PDF preview
First page PDF preview